Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
migraines with paralysis
avatar
djndfl posted:
I suffer from migraines that make my right side weak, with stroke like symptoms. I had them for about 6 months .. then had a hysterectomy and they went away for about 18 mos. Then came back with a vengence. I have a least one episode a week, sometimes with slurring speech. I have been CT'd and MRI'd and they are not strokes. I cannot see a Neurologist as I have no insurance, the ER Dr. gave me a med with aspirin, caffiene and something else in it that helps, after 2 doses. What can I do to prevent them?
Reply
 
avatar
DUKE MEDICINE
Timothy Collins, MD responded:
There are several choices for prevention---you can try B2 (riboflavin) 200 mg twice a day, or Butterbur Root extract 75 mg twice a day. Both have had a good study showing they work for migraine prevention.

If you can, talk with your doctor about trying Verapamil or propranolol for headache prevention. Both should be on the Walmart or Target $4 prescription list, and this may be easier to afford than the supplements.
 
avatar
An_205345 responded:
Hi,
I know exactly what you are going through. I have been having the same problem for 2 year. I wish you could see a neurologist. They would be able to lead you in the right direction. Dr Collins the person on line here helpes...But if you ever want to vent about the symtoms or anything let me know. I came to this forum a week ago looking for people who have this same problem that I can "talk to" I get headaches daily. Migrains with Auras 3-4 week. The type of migrain you are talking about has decreases since my nerou started me on a regiment of meds. I just had one 2 weeks ago effected my speech, and my right side. It is good to have people to talk to that know what you are going through. Hang in there.
 
avatar
carpetcrawler5 responded:
Did you take any Estrogen for the hysterectomy side effects? That can cause headaches.

If you are having migraines that often, you need to get on a preventative. Go to the county hospital ugent care and ask to see a nuero there. Until then, write down everything you do or eat or drink each day to find triggers.

What was the name of the med your dr gave you? I wouldn't take it too often because aspirin can cause rebound headaches.
 
avatar
djndfl replied to Timothy Collins, MD's response:
thank you.. I have access to the Dept of Health and will ask them about these medications. Thank you for doing what you do..
 
avatar
djndfl replied to An_205345's response:
Had a whopper on tuesday.. finally felt human late thursday.. Friday my daughter (18 yrs old) got me working out.. I had a bit of trouble lifting a 3 lb weight. I am better now, this trigger was extreme stress.. Trying light exercise and meditation for prevention and will see if the meds Dr. Collins suggested will work. Hope you are doing better!!!
 
avatar
djndfl replied to carpetcrawler5's response:
no estrogen... and no problems without it thankfully. and no headaches ... a year and a half after my last one.. now it's just crazy, none for a week, then one a week. Generic name is Butalbital works like a champ, but it takes about a day and a half .. about 3-4 pills to get all under control, no limping, slurring and /or drooling (the worst if you ask me)..
 
avatar
hrgrany replied to Timothy Collins, MD's response:
DR.Collins,

can you tell me the type of miagraine this one is called, my nero, called it a certain type but i cannot remember what it was, and i was wanting to do some reserch on it, any help would be grateful, thanks
 
avatar
puffally responded:
I GET THE SAME KIND BUT MY PAIN IS ON THE LEFT SIDE ITS NOT SUPER BAD AND I ONLY GET THOSE ONCE IN A WHILE
 
avatar
Tranz4u responded:
Hi Djndfl, I first saw a neurologist several weeks ago. He sent me for MRI's and MRA's and I went back to see him today for results. He's been out of town for 2 weeks and while he was gone, I experienced two more "TIA's" (mini-strokes). I saw my Dad have them for years. Well I was really surprised today when the neurologist told me these are not TIA's but actually a type of migraine called "Hemi-Paralytic Migraines". A few years ago I experienced what they called "optical migraines" which was just the aura but no pain. Then I had two of these stroke things in June/July so my doc referred me to the neurologist. He knew me professionally from before these incidents so can tell that my speech is still somewhat affected. I do slur my words badly when one hits but afterward, I seem to have a stuttering or confused vocabulary thing that appears to go away after about week. I've also had several of the "pain only" migraines in the past month and it is the worst pain I've ever felt. Guess what I'm trying to say is that there are many types of migraines but as someone else posted, there are a number of generic meds that can help prevent these issues. I wish you luck and feel free to write back if you want to. I know they are very scary as they do feel like strokes and people have even accused me of drinking if I start slurring my words when I'm on the phone. Sometimes I'm aware of the slurring but other times I guess I'm not. What strange machines these bodies of us humans have but at least we can give each other moral support. Again, good luck.
 
avatar
beckerbutt responded:
I also suffer from the same migraines and they are called hemoplegic migraines.
 
avatar
ryq96 responded:
I have been having these symptoms off and on since '97. They can last a day or they can last a year. It is my left side that weakens all the way to where my face is droopy and my speech can be anywhere from a slur to completely gone. It is a difficult thing to go when it happens and worst of all you don't know when its gonna happen. My youngest child tells me that this "episode" is his fault cause it happened when we were together at an amusement park. How do you explain it when with this "episode" you've lost your speech. The headaches get so bad that the pain meds aren't even working anymore. The Dr. wants me to go to a pain management center and see if that helps any. Has anyone tried anything other than pain meds with results? I've been told they are cluster migraines, hemipalegic migraines, chronic cluster migraines, and even been told that its psychological and I need to go to counseling. Does anyone out there have any other suggestions on what meds to take or things that could help. I'm currently taking depakote topamax and inderall.
 
avatar
An_205346 responded:
I have the excact same issue minus the hysterectomy. Firts one was7 yeas ago now I have had a head ache/migaines with auras for 2 years the meds Dr collins is telling you about will lead you in the right direction. If you ever want to chat let me know.

Liz
 
avatar
yuyme responded:
hello djndfl
I suffered from the same symptoms but mine where on the left side and I was hospitalized for 4days. This happened about 2 1/2yrs ago til this day I suffer with short term mermoy loss, weakness and numbness in my left side, ringing in my left ear and even trumors from the medications I have to take. And now my husband I cant enjoy sexual activites because my get migraines during sex. All the Neurologists can say is we dont know whats wrong with you or its a Complex Mirgraine.
 
avatar
yuyme replied to Timothy Collins, MD's response:
hello Dr. Collins

My Nuerologists cant tell me anything and does not want to run anymore test the only thing me can say is I have a complex migraine. I get everything symptom that look like a stroke but its not a stroke. I'm on 75mg of Topamax already and tried propranolol but it didnt work and all the mirgraine pain relife makes my head feel like its on fire. and now im get really bad mirgaines during sex. It intesinfies with my orgasims.


Helpful Tips

Botox for Headaches FDA approvedExpert
Many of you have heard that Botox (botulinum toxin) has been approved by the FDA for chronic daily headaches or migraines. Chronic daily ... More
Was this Helpful?
22 of 34 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Pain Disorders Center